Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 62, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 5, 2022, 2:19 PM MST for Cochise County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 2:19 PM MST (21:19 UTC)
- Expired
- Aug 5, 2022, 4:15 PM MST
- In force
- 116 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WGUS55 KTWC 052119
FFWTWC
AZC003-052315-
/O.NEW.KTWC.FF.W.0062.220805T2119Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
219 PM MST Fri Aug 5 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Western Cochise County in southeastern Arizona...
* Until 415 PM MST.
* At 219 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 2 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Huachuca City and Fort Huachuca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
3159 11030 3156 11028 3153 11030
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
KRG2 follow-up statements
217
WGUS75 KTWC 052224
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
324 PM MST Fri Aug 5 2022
AZC003-052315-
/O.CON.KTWC.FF.W.0062.000000T0000Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
324 PM MST Fri Aug 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR WESTERN COCHISE COUNTY...
At 324 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 2 to 3
inches in 2 hours. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sierra Vista, Huachuca City and Fort Huachuca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
3159 11030 3156 11028 3153 11030
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-3 INCHES IN 2 HOURS
$$
KRG381
WGUS75 KTWC 052308
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
408 PM MST Fri Aug 5 2022
AZC003-052318-
/O.EXP.KTWC.FF.W.0062.000000T0000Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
408 PM MST Fri Aug 5 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR
WESTERN COCHISE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3155 11039 3160 11038 3161 11038 3163 11033
3159 11030 3156 11028 3153 11030
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:48 PM MST, 31 minutes earlier.
Area forecast discussion, Aug 5, 1:48 PM MST, 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 148 PM MST Fri Aug 5 2022 .SYNOPSIS...As we move through the heart of the monsoon season, expect daily thunderstorm chances with the potential for a few strong storms at times. The pattern shifts toward even better thunderstorm coverage by early next week. && .DISCUSSION...Satellite imagery shows some modest cumulus development across Southeast Arizona. A few storms tried to get going on the mountains, but became short-lived from the strong upper level winds and lack of lower support. There is a minor ridge that is dampening thunderstorm prospects and a small inversion at 400mb that most likely haven't broke since 12Z. Although, there is a decent storm south of the International border that can kick up outflows up into the region to get some more storms going along the border. With that, isolated thunderstorms can be expected this afternoon and evening as the day goes by to bring in more instability from the surface heating, and if there is better upper level support. Tomorrow, the upper level flow starts to shift into more of an easterly flow as the High Pressure Center drifts northeastward. Deterministic models show some upper level disturbances to fire off scattered thunderstorms such as a vorticity max and minor inverted shortwaves. CAMs look a little more promising on the coverage of the storms due to the inverted shortwave troughs. Thus, this weekend will have better better chances of thunderstorms and showers. The risk of flash flooding will be higher due to the saturated soils and flow in several washes. The WPC Excessive Rainfall Outlook has Southeast Arizona in a slight risk through the weekend. By next week, the High Pressure Center will reposition itself over the Four Corners to bring in better flow and tap into deeper moisture for daily chances of thunderstorms and showers across the region. Daytime temperatures will run near seasonable normal through next week. && .AVIATION...Valid through 07/00Z. SCT-BKN clouds AOA 8k-12k ft AGL and slowly diminishing to FEW-SCT by 06/15z through the end of the forecast period. ISOLD SHRA/TSRA primarily between 05/21Z and 06/04Z and returning after 06/20Z, mainly east and south of KTUS. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind generally less than 12 kts, favoring a NWLY/NLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoonal period is expected to continue through much of the forecast, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 5, 1:57 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Fri Aug 5 2022
AZZ503-504-507-513-052145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
157 PM MST Fri Aug 5 2022
...A strong thunderstorm will impact portions of east central Pima,
southwestern Cochise and northeastern Santa Cruz Counties through 245
PM MST...
At 156 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Sonoita, or 16 miles east of Tubac, moving northwest at
10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Patagonia, Sonoita, Elgin,
Fort Huachuca, Parker Canyon Lake, Canelo, Madera Canyon and Ramsey
Canyon Preserve.
This includes the following highways...
Route 82 between mile markers 18 and 55.
Route 83 between mile markers 3 and 44.
Route 90 between mile markers 306 and 323.
Route 92 between mile markers 322 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 11018 3137 11029 3160 11100 3187 11085
TIME...MOT...LOC 2056Z 130DEG 10KT 3167 11077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 5, 2:39 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 5, 2:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 5, 3:23 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.